How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DrRussMD Your Own Question
DrRussMD
DrRussMD, Board Certified MD
Category: Medical
Satisfied Customers: 65296
Experience:  Board certified Internal medicine and Integrative medicine. Many years of experience all areas.
24257177
Type Your Medical Question Here...
DrRussMD is online now

I am in a panic state as I've been giving my twins calpol and

Customer Question

I am in a panic state as I've been giving my twins calpol and nurofen for the past 5 months for ongoing teething pain and I've just read that ongoing use can cause kidney and liver damage. What should I do. They're a year old now.
Submitted: 1 year ago.
Category: Medical
Expert:  DrRussMD replied 1 year ago.
HelloWith 5 months of as needed use this is NOT likely to happen.What you can do.Don't use the compounds.Make sure they are OK on exam by their doctor.Make sure that when they eat, they are getting a plant based diet, which detoxes both the kidney and the liver.The warnings you see are for excessive use.....too much, outside of as needed us.So you are probably OK.Nufaren does not have the same warning, but I see no real reason to be using this in infants or children. OK, so you might have more questions or want to give me more information: Please use reply to expert if you have further questions. When you are ready, please click a positive rating [hopefully excellent—that’s how we are paid, per rating]. If you forgot something, come back. I am here daily.
Customer: replied 1 year ago.
Ok, so you're saying that even with me having given them these painkillers 3-4 times per day for the last 5 months, they're unlikely to have damage to their kidney/liver, even with them being infants?
Expert:  DrRussMD replied 1 year ago.
Three to 4 times every day?Or do you mean only when they had pain.
Customer: replied 1 year ago.
Every day because it has seemed like they've had ongoing teething pain
Customer: replied 1 year ago.
And yes, it's been up to 4 times a day
Customer: replied 1 year ago.
I know this sounds crazy but literally they seem to bite on things and have their hands to their mouths as if in pain which is when o give the nurofen/calpol
Expert:  DrRussMD replied 1 year ago.
OKIn studies it was a year or more [in adults] before measurable damage was done.This has been excessive use and you need to stop it entirely.Same advice on diet, there is otherwise no antidote.They should still be OK.But you need to take them to their doctor for an exam, and perhaps lab tests. please click a positive rating [hopefully excellent—that’s how we are paid, per rating]. If you forgot something, come back. I am here daily.
Customer: replied 1 year ago.
What lab tests can they do?
Expert:  DrRussMD replied 1 year ago.
Comprehensive metabolic panel, which will measure liver and kidney function.Should be ok.Please click a positive on the rating scale.Come back after that as needed.
Customer: replied 1 year ago.
So do you think I've done damage, or is it unlikely? Would they seem unwell if there is damage?
Expert:  DrRussMD replied 1 year ago.
I think it is still unlikely.Especially if they seem well.It takes a lot of exposure for a long time to create real damage, in most cases.However, you still need to have them checked as I have stated.We are only paid per positive rating, for bonuses and additional services offer.Let me know if you don't see the rating scale.Come back as needed.